Skip to main content

Extremal Curves in Nilpotent Lie Groups

Abstract

We classify extremal curves in free nilpotent Lie groups. The classification is obtained via an explicit integration of the adjoint equation in Pontryagin maximum principle. It turns out that abnormal extremals are precisely the horizontal curves contained in algebraic varieties of a specific type. We also extend the results to the nonfree case.

This is a preview of subscription content, access via your institution.

References

  1. A. Agrachev and Y.L. Sachkov. Control theory from the geometric viewpoint. Encyclopaedia of Mathematical Sciences. Control Theory and Optimization, II, Vol. 87. Springer, Berlin (2004), xiv+412 pp.

  2. A. Agrachev and A. Sarychev. Abnormal sub-Riemannian geodesics: Morse index and rigidity. Annales de l’Institut Henri Poincaré, (6)13 (1996), 635–690.

  3. R.L. Bryant and L. Hsu. Rigidity of integral curves of rank 2 distributions. Inventiones Mathematicae (2)114 (1993), 435–461.

  4. Y. Chitour, F. Jean and E. Trélat. Genericity results for singular curves. Journal of Differential Geometry (1)73 (2006), 45–73.

    Google Scholar 

  5. C. Golé and R. Karidi. A note on Carnot geodesics in nilpotent Lie groups. Journal of Dynamical and Control Systems (4)1 (1995), 535–549.

    Google Scholar 

  6. M. Grayson and R. Grossman. Models for free nilpotent Lie algebras. Journal of Algebra (1)135 (1990), 177–191.

  7. Hall M. Jr: A basis for free Lie rings and higher commutators in free groups. Proceedings of the American Mathematical Society 1, 575–581 (1950)

    MathSciNet  MATH  Article  Google Scholar 

  8. G.P. Leonardi and R. Monti. End-point equations and regularity of sub-Riemannian geodesics. Geom. Funct. Anal. (2)18 (2008), 552–582.

    Google Scholar 

  9. R. Montgomery. A tour of sub-Riemannian geometries, their geodesics and applications. AMS, Providence (2002).

  10. Montgomery R.: Abnormal minimizers. SIAM Journal on Control and Optimization 32, 1605–1620 (1994)

    MathSciNet  MATH  Article  Google Scholar 

  11. R. Monti. Regularity results for sub-Riemannian geodesics. Calc. Var. Partial Differential Equations (2012, Online)

  12. W. Liu and H.J. Sussmann. Shortest paths for sub-Riemannian metrics on rank-two distributions. Memoirs of the American Mathematical Society (564)118 (1995), x+104 pp.

  13. K. Tan and X. Yang. Subriemannian geodesics of Carnot groups of step 3. ESAIM Control Optim. Calc. Var. 19(2013), 274–287 http://arxiv.org/pdf/1105.0844v1.pdf.

  14. I. Zelenko and M. Zhitomirskiĭ. Rigid paths of generic 2-distributions on 3-manifolds. Duke Mathematical Journal (2)79 (1995), 281–307.

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Enrico Le Donne.

Additional information

This work was partially supported by the Fondazione CaRiPaRo Project “Nonlinear Partial Differential Equations: models, analysis, and control-theoretic problems”, Padova.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Le Donne, E., Leonardi, G.P., Monti, R. et al. Extremal Curves in Nilpotent Lie Groups. Geom. Funct. Anal. 23, 1371–1401 (2013). https://doi.org/10.1007/s00039-013-0226-7

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00039-013-0226-7

Keywords and phrases

  • Regularity of geodesics
  • abnormal curves
  • extremal curves
  • free nilpotent groups
  • Carnot groups
  • sub-Riemannian geometry
  • algebraic variety

Mathematics Subject Classification (2010)

  • 53C17
  • 49K30